Maine, 2011Coastal Flood in Maine, September 29, 2011
September 29, 2011 · NWS GYX · 1 event in 1 county or zone
A weak south to southeasterly flow across New England coincided with the highest astronomical tides of the month and caused minor coastal flooding. There was very little wave action with this system which helped mitigate any problems.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak south to southeasterly flow across New England coincided with the highest astronomical tides of the month and caused minor coastal flooding. There was very little wave action with this system which helped mitigate any problems. Nevertheless, a storm surge of around a half foot (0.61 feet) occurred. Minor flooding occurred along the wharfs on Commercial Street in Portland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 29, 10:31 AM EST, 16 minutes earlier.
Area forecast discussion, Sep 29, 10:31 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1131 AM EDT THU SEP 29 2011
.SYNOPSIS...
A LARGE AND COMPLEX AREA OF LOW PRESSURE IN THE UPPER ATMOSPHERE
WILL MOVE VERY SLOWLY ACROSS THE NORTHEASTERN U S THROUGH THE
WEEKEND. THIS WILL MAKE FOR UNSETTLED CONDITIONS...WITH THE BEST
CHANCE OF RAIN TODAY AND TONIGHT. EXPECT SOME SUNSHINE FRIDAY AND
SATURDAY...BUT WITH THE THREAT OF SHOWERS AS WELL. THERE WILL BE ANOTHER
CHANCE OF STEADY RAIN AND COOLER WEATHER SATURDAY NIGHT OR
SUNDAY. COOL HIGH PRESSURE WILL BUILD EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1525 UTC UPDATE UPDATED FOR CURRENT TRENDS...INCLUDING THUNDER.
UPDATE...GRIDS UPDATED WITH CURRENT OBS/TRENDS.
RAFL CONTINUES NNEWD ACROSS THE CWFA IN ONE BAND. EXPECT A BRIEF
BREAK BEFORE SHRA COVERAGE INCREASES AND A SECOND BAND OF PCPN
WORKS IN FROM THE W.
PREVIOUS DISCUSSION...MOIST...ONSHORE FLOW WILL CONTINUE THROUGH THE
MORNING...SLOWLY SATURATING THE CWFA AHD OF APPROACHING RAFL. BAND
OF STEADY RAFL HAS WORKED INTO SWRN NH...AND EXPECT THAT TO SLOWLY
LIFT NEWD. IN ADDITION...AS MAIN FORCING APPROACHES EXPECT SHRA
COVERAGE TO INCREASE OVER THE ENTIRE AREA...AND IN FAVORED SELY
UPSLOPE REGIONS.
ABUNDANT CLOUD COVER AND ONSHORE FLOW WILL LIMIT DAYTIME
TEMPS...AND USED A MAV/MET BLEND WEIGHTED MORE TOWARDS THE COOLER
MET. ALSO CANNOT RULE OUT AN ISOLD TSTM THIS AFTN...MAINLY ACROSS
NH AND EXTREME SWRN ME.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
SHRA WILL CONTINUE IN EARNEST THRU THE EVENING...BEFORE SW/V
PASSES ALOFT. THEN PCPN WILL GRADUALLY DECREASE. MOIST ONSHORE
FLOW CONTINUES...SO EXPECT PATCHY FOG TO DEVELOP AGAIN OVERNIGHT.
TEMPS ARE BLENDED TOWARDS THE WARMER GUIDANCE...WITH ABUNDANT
CLOUD COVER.
FRI SHOULD SEE A BREAK IN PCPN FOR AT LEAST PART OF THE DAY. BRIEF
SW/V RIDGING CROSSES THE REGION...AS ENERGY DIVING DOWN THE
BACKSIDE OF THE MEAN TROF TRIES TO REINFORCE THE UPPER LOW. LATE
IN THE DAY THE NEXT SW/V TROF WILL BE APPROACHING...ALLOWING SHRA
TO INCREASE AGAIN FROM THE S AND W.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LOOK FOR UNSETTLED CONDITIONS RIGHT THROUGH THE WEEKEND AS CLOSED
500MB LOW SLOWLY SWINGS ACROSS NERN CONUS. INITIALLY THIS LOW DIGS
FAR ENOUGH S THAT FRI NIGHT AND MAY NOT BE TOO BAD...WITH JUST
SOME SHRA DRIVEN BY DAYTIME HEATING ON SAT...AND THIS WOULD BE
MOST PREVALENT IN THE MTNS AND FOOTHILLS.
THE BIG QUESTIONS COME SAT NIGHT AND SUNDAY...BUT THERE IS SOME
GENERAL MODEL AGREEMENT...AT LEAST AMONGST THE SYNOPTIC
MODELS...THAT SFC LOW TRACKS N-NE OUT OF THE MID-
ATLANTIC...CROSSING THE GULF OF ME OR MAINE ITSELF. THIS WOULD LEAD
TO A RAINY PERIOD SAT NIGHT INTO SUNDAY /WITH POSSIBLE ACCUM SN IN
THE MTNS/ . COMBINE THIS WITH THE PASSAGE OF OPHELIA WELL TO OUR
AND LIKELY EXTRATROPICAL...COULD STILL THROWBACK ENOUGH OF ITS
MOISTURE TO THE WEST THAT WE COULD SEE SOME HEAVIER RAINFALL. THIS
IS NOT A HIGH CONFIDENCE FORECAST...BUT IT IS A REASONABLE
SCENARIO.
COLDER HIGH PRESSURE WILL BUILD IN EARLY NEXT WEEK...AND SHOULD
PROVIDE A COUPLE DAYS OF FAIR AND COOL WX.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
SHORT TERM...TAFS UPDATED WITH HIGHER (MVFR) CEILINGS WEST AND IFR
CEILINGS EAST. HEAVIER SHOWERS TODAY MAY LOWER VISIBILITIES BUT
RAISE CEILINGS THROUGH THIS AFTERNOON.
LONG TERM...MOSTLY VFR FRI NIGHT TO SAT...EXCEPT IN SHRA WHICH
WILL MAINLY DROP CONDS TO MVFR. EXTENDED PERIOD OF IFR OR LOWER
POSSIBLE SAT NIGHT INTO SUNDAY IN RAIN...AS LOW PRES MOVE N-NE
THRU NEW ENGLAND.
&&
.MARINE...
SHORT TERM...SELY FLOW WILL GRADUALLY BRING AREAS OF FOG AND DZ TO
THE WATERS TODAY...REDUCING VSBYS. ADDITIONALLY WINDS WILL
INCREASE...WITH GUSTS TO 25 KT ON THE OUTER WATERS. THIS WILL
BUILD SEAS THERE TO 4 TO 6 FT BY MID MORNING. GUSTY ONSHORE FLOW
WILL LIKELY CONTINUE INTO THE LATE EVENING...SO HAVE EXTENDED THE
SCA FOR OUTER WATERS UNTIL 06Z.
LONG TERM...SCA WILL LKLY BE NEEDED FOR SEAS AGAIN SAT NIGHT INTO
MONDAY.
&&
.TIDES/COASTAL FLOODING...
A COASTAL FLOOD WARNING HAS BEEN ISSUED FOR THE PERIOD BETWEEN
NOON AND 3 PM FOR COASTAL ROCKINGHAM...YORK AND CUMBERLAND
COUNTIES. A COMBINATION OF HIGH ASTRONOMICAL TIDES AND PERSISTENT
SOUTHEASTERLY FLOW SHOULD PRODUCE VERY MINOR FLOODING TODAY AT THE
THE 1254 PM HIGH TIDE. PREDICTED TIDES WILL BE NEAR 11.7 FT AND
WITH A LIGHT SURGE AND INCREASING SEAS THE TIDE SHOULD EXCEED THE
12 FT FLOOD STAGE AT PORTLAND. ALSO SOME MINOR SPLASH OVER COULD
BE POSSIBLE.
MINOR FLOODING MAY OCCUR...INCLUDING NEAR THE WHARFS IN PORTLAND AND IN THE
BACK BAY AREAS IN HAMPTON NEW HAMPSHIRE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...COASTAL FLOOD WARNING UNTIL 3 PM EDT THIS AFTERNOON FOR MEZ023-
024.
NH...COASTAL FLOOD WARNING UNTIL 3 PM EDT THIS AFTERNOON FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR ANZ150-152-154.
&&
NEAR TERM...STJEANHazardous weather outlook, Sep 29, 2:47 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
347 AM EDT THU SEP 29 2011
MEZ007>009-012>014-018>022-NHZ001>010-013-301000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
347 AM EDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ023>028-NHZ014-301000-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
347 AM EDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
A COMBINATION OF AN UNCHARACTERISTICALLY HIGH ASTRONOMICAL TIDE AND
PERSISTENT SOUTHEASTERLY FLOW COULD PRODUCE VERY MINOR FLOODING
TODAY AROUND THE TIME OF THE HIGH TIDE AT 1254 PM. PREDICTED HIGH
TIDE AT PORTLAND IS 11.7 FT...BUT THE TIDES LOOK TO RUN A QUARTER
TO A THIRD FOOT ABOVE NORMAL...WHICH WILL BRING IT CLOSE TO THE FLOOD
STAGE OF 12 FEET.
VERY MINOR FLOODING MAY BRIEFLY OCCUR NEAR THE WHARFS IN
PORTLAND MAINE AND IN THE BACK BAY AREAS IN HAMPTON NEW HAMPSHIRE
AROUND MIDDAY TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PREDICTED TIDE LEVELS ARE NEAR 11.5 FT ON FRIDAY...AND ONCE
AGAIN A WEAK SURGE AND SOME WAVE ACTION COULD LEAD TO MINOR
FLOODING AROUND THE TIME OF HIGH DURING THE EARLY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-301000-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
347 AM EDT THU SEP 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Coastal Flood, Coastal Cumberland
- When
- September 29, 10:47 AM EST to 12:49 PM EST
- Where
- Coastal Cumberland forecast zone
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
An astronomical high tide produced minor coastal flooding in Portland.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, September 29 to 30, 20111 death · $10,000 · 5 events
- High Wind in Iowa, September 29, 2011$525,000 · 51 kt wind · 4 events
- Coastal Flood in New Jersey, September 29, 2011$300,000 · 4 events
- Hail and Damaging Winds in Texas, September 29, 2011$170,000 · 1 in hail · 9 events
- Wildfire in Iowa, September 29, 20111 injured · $115,000 · 4 events
- High Wind in Michigan, September 29 to 30, 2011$112,000 · 65 kt wind · 12 events
- Damaging Winds in Texas, September 29, 2011$80,000 · 61 kt wind · 9 events
- Coastal Flood in Pennsylvania, September 29, 2011$50,000 · 3 events
- Hail and Strong Wind in Wisconsin, September 29 to 30, 2011$21,000 · 0.75 in hail · 12 events
- Hail and Damaging Winds in New Jersey, September 29, 2011$25,000 · 61 kt wind · 7 events
- High Wind in Wisconsin, September 29 to 30, 2011$30,000 · 60 kt wind · 3 events
- Marine High Wind in Lake Superior, September 29, 201160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347681.